Hail, Meade
- When
- May 2, 12:00 PM CST
- Where
- Meade County, 7.16 mi E of Meade State Park
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.170, -100.290
A warm front lifted north into the region and provided the focus for thunderstorm develop early in the afternoon. An upper level short wave trough moving into the Rockies provided the upper support for the severe weather.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A warm front lifted north into the region and provided the focus for thunderstorm develop early in the afternoon. An upper level short wave trough moving into the Rockies provided the upper support for the severe weather.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 2, 11:22 AM CST, 38 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 1222 PM CDT Wed May 2 2018 ...Updated Aviation Discussion... .SHORT TERM...(Today and tonight) Issued at 224 AM CDT Wed May 2 2018 Thunderstorms are likely again today as a southwest flow aloft across the Central Plains becomes increasingly more difluent downstream of an upper level trough across the Desert Southwest. In response, a surface low lee of the Rockies is expected to reorganize across northeast New Mexico and shift northward into southeast Colorado through this afternoon. This will usher a frontal boundary stalled in southwest Kansas back north while an associated dryline, after retreating into extreme southwest Kansas much earlier this morning, begins to migrate slowly east again. Meanwhile, a prevailing southerly flow in central Kansas will continue to supply ample low level moisture reinforcing surface dewpoints in the lower/mid 60s(F) ahead of the dryline. With a strong +100kt upper level jet lifting northeast out of the Desert Southwest into the high plains supplying increased dynamic support aloft, the stage will be set for thunderstorm development along and ahead of the dryline by early to mid afternoon as low/mid level lapse rates steepen. Significant instability with CAPE values in excess of 2000 to 2500 J/kg and strong 0-6km shear suggests a heightened severe potential, including the possibility for tornadoes, even though the directional shear component isn't overly favorable. Although a stalled frontal boundary across southwest Kansas will be slow to lift back to the north today, highs are expected to reach the lower/mid 80s(F) across south central Kansas into portions of southwest Kansas while the mid/upper 70s(F) are forecast in west central and central Kansas. Expect lows generally down into the 50s(F) tonight with the lower 60s(F) likely in south central Kansas. .LONG TERM...(Thursday through Tuesday) Issued at 258 AM CDT Wed May 2 2018 Although an outside chance for precip lingers across west central and central Kansas Thursday due to a passing upper level shortwave across Nebraska sending a cold front through western Kansas, a drier period will be on hand for the region through the weekend as ridging aloft moves off the Pacific into the Intermountain West. A dry air mass will spread into western Kansas behind the frontal passage Thursday, then remain through the early part of the weekend limiting instability while an initial southwesterly flow aloft early in the period begins to weaken while becoming more zonal by Saturday. A cold front will push through western Kansas mid to late Thursday afternoon allowing cooler air to filter into the area. Expect highs only up into the 70s(F) across west central Kansas Thursday afternoon with highs still reaching the 80s(F) ahead of the boundary across south central Kansas and possibly portions of southwest Kansas. Although briefly, more seasonal highs are likely Friday in wake of the frontal passage the day previous. Should see highs only up into the 70s(F) Friday afternoon with temperatures rebounding back up into the 80s(F) over the weekend as upper level ridging moves across the Central Rockies into the Western High Plains. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1215 PM CDT Wed May 2 2018 VFR conditions and southerly winds can be expected this afternoon to all TAF sites with the possible exception of the HAYS area as a surface boundary/warm front lift north across western Kansas. Strong to severe thunderstorms can also be expected along and east/of this surface boundary through late day as an upper level wave passes. At this time the area most favorable for these severe storms will be east of Liberal and near/south of Dodge City so will be inserting convection for a few hours early this afternoon at Dodge while leaving precipitation out of the remainder of the TAF sites. Also insert VCSH in the Garden City area to cover the convection developing further north of the cold front. As our winds become southerly today they will average 10 to 15 knots through the remainder of the day. After sunset several models once again bring IFR stratus back to areas of western Kansas overnight, mainly after midnight. There could even be a few isolated showers or thunderstorms before this stratus moves in, mainly between 00z Thurs and 06z Thurs in Liberal and Dodge City areas. && .PRELIMINARY POINT TEMPS/POPS... DDC 84 55 80 46 / 70 20 10 0 GCK 83 51 75 43 / 20 10 10 0 EHA 82 50 75 44 / 10 0 0 0 LBL 85 52 78 45 / 30 10 0 0 HYS 78 53 78 46 / 10 10 20 10 P28 85 63 87 50 / 70 50 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM CDT this evening for KSZ084-085. && SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...Burgert FIRE WEATHER...JJohnson
Hazardous Weather Outlook National Weather Service Dodge City KS 429 AM CDT Wed May 2 2018 KSZ030-031-043>046-061>066-074>081-084>090-030930- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 429 AM CDT Wed May 2 2018 /329 AM MDT Wed May 2 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Strong to severe thunderstorms are expected to develop early to mid afternoon across portions of southwest Kansas, then spreading northeast into central Kansas through the evening. Storms will be capable of producing up to tennis ball size hail and damaging winds in excess of 60 mph. Such conditions exist that tornadoes are also a possibility with the strongest storms. A Red Flag Warning is in effect for extreme southwest Kansas this afternoon through early evening. See the fire weather message for further details. Otherwise, gusty south winds and low relative humidity will produce elevated fire conditions across the remaining portions of southwest Kansas into central and south central Kansas this afternoon. Outdoor burning is discouraged. Day 1 Hazards ------------- * Tornado: Elevated risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Elevated risk * Non-thunderstorm wind: Limited risk * Fire weather: Extreme risk .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Days 2-7 Discussion ------------------- Gusty west-northwest winds and low relative humidity will create elevated fire weather conditions Thursday afternoon. Outdoor burning is discouraged. Elevated fire weather conditions return over the weekend into early next week as gusty southerly winds and low relative humidity return to southwest and central Kansas. Days 2-7 Hazards ---------------- * Thursday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Significant risk * Friday No hazards. * Saturday - Fire weather: Elevated risk * Sunday - Lightning: Limited risk - Fire weather: Elevated risk * Monday - Lightning: Limited risk - Fire weather: Elevated risk * Tuesday - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed early this afternoon through this evening generally east of a WaKeeney to Liberal line. && For more details visit our webpage http://weather.gov/ddc/ehwo
Special Weather Statement National Weather Service Dodge City KS 1230 PM CDT WED MAY 2 2018 KSZ086-087-021830- Seward KS-Meade KS- 1230 PM CDT WED MAY 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SEWARD...MEADE AND SOUTHEASTERN HASKELL COUNTIES UNTIL 130 PM CDT... At 1230 PM CDT, Doppler radar was tracking a strong thunderstorm very near Forgan, or 7 miles north of Beaver, moving northeast at 65 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Meade, Fowler, Kismet, Meade State Park, Missler and Plains. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3746 10064 3746 10011 3700 10016 3700 10075 TIME...MOT...LOC 1730Z 215DEG 55KT 3692 10053 UMSCHEID
The Dodge City radar (KDDC), 72 km away, was scanning. The volume nearest the first event began at 18:01 UTC.
19 hail, 9 thunderstorm wind, 1 heavy rain, 1 flood. Local standard time, as filed.
Rainfall of 1.10 inches in less than an hour was observed.
Flood water in fields spilled out onto several county roads.
Winds were estimated to be at least 60 MPH.
Winds were estimated to be at least 60 MPH.
Hail was around 6 inches deep. Hail fog formed and reduced the visibility.
Winds were estimated to be 60 MPH.
Winds were estimated to be around 90 MPH.
Roofs were blown off two buildings.
Winds were estimated to be at least 70 MPH.
Four power poles were destroyed by the high wind.
Winds were estimated to be 60 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761784, 761785, 761786, 761790, 761791, 761847, 761792, 761793, 761794, 761783, 761850, 761795, 761796, 761797, 761798, 761851, 761799, 761800, 761801, 761852, 761853, 761802, 761804, 761844, 761848, 761846, 761854, 761855, 761849, 761856.